Winter Weather, Motley
- When
- December 22, 4:00 PM CST to 10:00 PM CST
- Where
- Motley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.074, -100.780 (the zone’s center; the record gives no point)
A compact upper level storm system moved across the South Plains and Rolling Plains during the afternoon into the evening of the 22nd. Although moisture was lacking with this system, several inches of snow fell at the surface near the center of the upper level closed circulation.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A compact upper level storm system moved across the South Plains and Rolling Plains during the afternoon into the evening of the 22nd. Although moisture was lacking with this system, several inches of snow fell at the surface near the center of the upper level closed circulation. Snowfall amounts ranged from 1.0 inches to 2.5 inches for the extreme southeastern Texas Panhandle and portions of the Rolling Plains. Elsewhere across the region, light snow generally melted as it hit the surface.
Snowfall totals from National Weather Service Cooperative weather observers are as follows:
2.5 inches at Childress 14NW (Hall County) and Childress 7NW (Childress County), 2.0 inches at Matador (Motley County) and Roaring Springs (Motley County), 1.8 inches at Childress (Childress County), 1.0 inch at Turkey (Hall County), Paducah (Cottle County), 10S Paducah (Cottle County), Dumont (King County), and Kirkland (Childress County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 22, 3:39 PM CST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 339 PM CST Fri Dec 22 2017 .DISCUSSION... A potent upper trough approaching via NM has been able to squeeze out some generally light sleet and snow showers across the Caprock this afternoon. The lift has been overcoming relatively dry air both near ground level and above the stratus deck that has been in place in spots. Given the light amounts and surface temperatures mostly at or slightly above freezing, we haven't seen any real impacts, though minor accumulations of sleet/snow will be possible in a few grassy spots. It does appear the final round of lift is now just about to exit eastern NM and the upper trough will quickly move eastward across the CWA over the next 6 hours or so, with precipitation quickly ending from west-to-east as this happens. Any wintry precipitation should quickly come to an end on the Caprock after 00Z, though it may linger several more hours over the northeast zones before completely diminishing. As the trough passes this evening any rain and/or sleet this afternoon should quickly switch over to snow before ending. Hopefully the snowflakes will help people get into the holiday frame of mind without creating any problems on the roadways. Skies will quickly clear behind the trough tonight and a chilly night will follow with lows mostly in the 20s. Surface troughing will then deepen in the lee of the central and southern Rockies Saturday, tightening the pressure gradient locally. Breezy westerly winds sustained in the 20 to 30 mph range will become common on the Caprock during the afternoon, with the downslope breezes pushing highs back well above average, into the lower and middle 60s. The warm and dry winds will also raise the fire danger. The returning warmth won't last long though as the next cold front drops through the South Plains early Sunday. Gusty northerly winds will advect in much cooler air again with highs likely not making it out of the upper 30s to middle 40s. The progressive pattern will continue into next week with some form of cyclonically curved northwesterly to westerly flow aloft. Each disturbance passing by in this flow, generally to our north, will bring a cold front through the region, though odds of measurable precipitation are currently not looking very favorable. Return flow behind Sunday's surface ridge will yield a mild and breezy Christmas Day with highs back into the 50s and lower 60s. Another cold front will follow early Tuesday dropping temperatures back below average. Beyond that it becomes less certain if we'll get another cold front Thursday or not until Friday. Given the uncertainties, we have accepted the blended guidance which resides somewhere in the middle toward the end of the forecast. Obviously, we'll have to refine the forecast highs/lows (potentially significantly) as pattern is better resolved over the coming days. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 23
Hazardous Weather Outlook National Weather Service Lubbock TX 1126 AM CST Fri Dec 22 2017 TXZ021>044-231730- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1126 AM CST Fri Dec 22 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Light wintry showers of snow and sleet will be possible across the Caprock this afternoon, with chances expanding into the southeast Texas Panhandle and Rolling Plains this evening. A dusting of snow will be possible in a few spots, though overall impacts will be minimal. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Breezy, dry and warm westerly winds will create elevated to low- end critical fire weather across much of the Caprock Saturday afternoon.
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725372, 725373, 725374, 725375, 725376.